Bipolar Disorder Treatment - Valproate And Carbamazepine

Bipolar Disorder Treatment - Valproate (Depakote, Depakene)

Valproic Acid, otherwise known as Sodium Valproate, Depakote, or Depakene) is often prescribed as a stabilizing medication for patients who do not tolerate lithium therapy well. There is good evidence from clinical trials that sodium valproate is superior to placebo and approximately equal to lithium in efficacy, at least in the short-term. Since sodium valproate takes a shorter period of time to work than lithium, it may also be used as a short-term bipolar disorder treatment when rapid mood stabilization is required. Valproate may be more effective than lithium for treating mania, rapid cycling bipolar disorder, or mixed states. It does not seem to be as effective as lithium for the treatment of depressive states, however.

The most worrisome side effects of sodium valproate bipolar medication treatment are liver damage and decreased platelets, both of which are important for maintaining normal blood functions. Among its many vital functions, the liver regulates blood clotting via platelets. At the onset of bipolar treatment, a liver enzyme function analysis and complete blood count should be evaluated for any given patient. These tests should be repeated regularly along with blood monitoring to measure circulating levels of sodium valproate so as to keep liver problems within an acceptable range.

Other side effects of sodium valproate bipolar treatment include nausea, sleepiness, increased appetite, weight gain, hair loss, decreased concentration, tremors, and serious abdominal pain due to inflammation of the pancreas. Long-term valproate use in women has been associated with increased likelihood of the formation of ovarian cysts that might possibly lead to infertility.

Because sodium valproate was initially discovered and used for the treatment of epilepsy, it is classified as an anticonvulsant rather than a mood stabilizer. Therefore, patients using other anticonvulsants should be aware that taking valproate can cause their monitoring results to be skewed. Also, aspirin may cause increased levels of blood valproate. Combining any of these medications should be done with extreme caution and only under the care of a physician.

Bipolar Disorder Treatment - Carbamazepine (Tegretol)

Like sodium valproate, carbamazepine was developed as an epilepsy treatment. Because patients using this medication reported improvements in mood, it was used for some time as a bipolar disorder treatment. Because of its rather severe side effect profile and potential for drug interaction, it no longer plays a large role in bipolar treatment. However, there are some patients who respond better to carbamazepine than to other agents, and so carbamazepine remains on the list of drugs used as bipolar disorder treatments.

Like lithium and valproate, carbamazepine exerts its most powerful punch on mania. Its effectiveness in treating depression symptoms and as a prophylactic agent is not clear.

Side effects of carbamazepine bipolar treatment include nausea, sleepiness or dizziness, increased confusion, decreased concentration, headache, abnormal heart rhythms, allergic reactions of the skin, and increased liver enzyme activity. Although a decrease in white blood cell or platelet count is rare with carbamazepine, it does occasionally occur, requiring regular blood monitoring while the drug is taken.

Comments
  • Anonymous-1

    I AM TAKING EFFEXOR AND TEGRETOL FOR

    BIPOLAR DISORDER. I WOULD LIKE TO KNOW IF ANYONE

    ELSE EXPERIENCES TINGLING OF THE LIPS WHEN

    TAKING THIS MEDICATION . IT STARTED WHEN I MISSED

    A DOSE BUT NOW SEEMS TO BE DAILY

    THANK YOU , ANXIOUSLY AWAITING A RESPONSE

  • donald taylor

    I would like to know if you have a newletter and if so could e-mail it to me. So I can keep up with thank you Donald Taylor

    Editor's Note: Our newsletter signup link is available on the right side of the page towards the top below the "contact us" link. The direct link shoudl be here

  • mumbles

    hi my boyfreind has been on now for about a year but never gets any tingling in hes lips,i would suggest that you go back and see your doctor as it might be the two tablets aint suiting each other!